S. van der Baan
J.P. de Boer
- Sensorineural hearing loss in patients with head and neck cancer after chemoradiotherapy and radiotherapy: a systematic review of the literature
- Head & Neck
- Volume | Issue number
- 37 | 2
- Pages (from-to)
- Document type
- Faculty of Dentistry (ACTA)
Faculty of Medicine (AMC-UvA)
Both radiotherapy (RT) and cisplatin-based chemoradiotherapy (CRT) in patients with head and neck cancer may cause sensorineural hearing loss (SNHL). The purpose of this review was to provide more insight into SNHL because of CRT compared to RT.
Comprehensive search of Medline and Embase with the terms "radiotherapy" combined with "ototoxicity," "head and neck squamous cell carcinoma," and synonyms.
Of the 2507 studies found, 21 were included in this study. Pooled analysis could not be committed because of heterogeneity. Incidence rates of SNHL after RT and CRT varied considerably, with percentages ranging from 0% to 43% and 17% to 88%, respectively. Factors that influenced the risk of SNHL were radiation dose to the cochlea, follow-up time, age, baseline hearing level, and cisplatin dose.
The wide range of SNHL incidence rates makes it impossible to draw any conclusions on the severity of RT- and CRT-induced ototoxicity. To allow for future comparison of study outcomes, development of uniform criteria is of utmost importance.
- go to publisher's site
If you believe that digital publication of certain material infringes any of your rights or (privacy) interests, please let the Library know, stating your reasons. In case of a legitimate complaint, the Library will make the material inaccessible and/or remove it from the website. Please Ask the Library, or send a letter to: Library of the University of Amsterdam, Secretariat, Singel 425, 1012 WP Amsterdam, The Netherlands. You will be contacted as soon as possible.